Having your current medication checked – if you are taking medication already, it could be that your erection problems are a side effect. Have a doctor check whether this is the cause of your problems and if it is, you might be able to switch medications and then find that your erectile dysfunction goes away completely – or at least improves. Medications that can cause erection problems include:

Poor sleep patterns can be a contributing factor for erectile dysfunction, Mucher says. One review published in the journal Brain Research emphasized the intricate relationship between the level of sex hormones like testosterone, sexual function, and sleep, noting that testosterone levels increase with improved sleep, and lower levels are associated with sexual dysfunction. Hormone secretion is controlled by the body’s internal clock, and sleep patterns likely help the body determine when to release certain hormones. 


The PDE5 inhibitors sildenafil (Viagra), vardenafil (Levitra) and tadalafil (Cialis) are prescription drugs which are taken orally.[22]:20–21 Additionally, a cream combining alprostadil with the permeation enhancer DDAIP has been approved in Canada as a first line treatment for erectile dysfunction.[25] Penile injections, on the other hand, can involve one of the following medications: papaverine, phentolamine, and prostaglandin E1, also known as alprostadil.[22]:25

For many of the 30 million Americans affected by erectile dysfunction, Viagra, Levitra, and Cialis are the first line of ED treatment — and they’re successful for about 80 percent of men. These drugs, called phosphodiesterase-5 inhibitors, are approved by the U.S. Food and Drug Administration (FDA) and work by increasing blood flow to an erection. Common side effects include nasal congestion and headache. Note: If you take nitroglycerin pills for heart disease, you won’t be able to take ED pills, as they can cause a dangerous drop in blood pressure.
In rare cases, the drug Viagra ® can cause blue-green shading to vision that lasts for a short time. In rare cases, the drug Cialis® can cause or increase back pain or aching muscles in the back. In most cases, the side effects are linked to PDE5 inhibitor effects on other tissues in the body, meaning they are working to increase blood flow to your penis and at the same time impacting other vascular tissues in your body. These are not ‘allergic reactions'.
×